Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 249, NWS Mobile, AL

November 29, 2022Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 29, 2022, 2:28 PM CST for Clarke County, Washington County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2022, 2:28 PM CST (20:28 UTC)
Expired
Nov 29, 2022, 3:15 PM CST
In force
47 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS54 KMOB 292028
SVRMOB
ALC025-129-292115-
/O.NEW.KMOB.SV.W.0249.221129T2028Z-221129T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
228 PM CST Tue Nov 29 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in southwestern Alabama...
  West central Clarke County in southwestern Alabama...

* Until 315 PM CST.

* At 228 PM CST, a severe thunderstorm was located over Chatom,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chatom and Saint Stephens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 8788 3138 8820 3148 8831 3170 8812
      3170 8809 3173 8809
TIME...MOT...LOC 2028Z 232DEG 22KT 3145 8821 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
412 
WWUS54 KMOB 292046
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
246 PM CST Tue Nov 29 2022

ALC025-129-292115-
/O.CON.KMOB.SV.W.0249.000000T0000Z-221129T2115Z/
Washington AL-Clarke AL-
246 PM CST Tue Nov 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES...

At 246 PM CST, a severe thunderstorm was located 4 miles southwest of
Saint Stephens, or 8 miles east of Chatom, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Saint Stephens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 8788 3144 8812 3156 8823 3170 8812
      3170 8809 3173 8809
TIME...MOT...LOC 2046Z 227DEG 21KT 3150 8811 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
648 
WWUS54 KMOB 292100
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
300 PM CST Tue Nov 29 2022

ALC025-129-292115-
/O.CON.KMOB.SV.W.0249.000000T0000Z-221129T2115Z/
Washington AL-Clarke AL-
300 PM CST Tue Nov 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES...

At 259 PM CST, a severe thunderstorm was located over Saint Stephens,
or 8 miles west of Jackson, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Saint Stephens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 8788 3149 8808 3159 8816 3170 8805
TIME...MOT...LOC 2059Z 232DEG 22KT 3155 8803 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
381 
WWUS54 KMOB 292110
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
310 PM CST Tue Nov 29 2022

ALC025-129-292120-
/O.EXP.KMOB.SV.W.0249.000000T0000Z-221129T2115Z/
Washington AL-Clarke AL-
310 PM CST Tue Nov 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
WEST CENTRAL CLARKE COUNTIES WILL EXPIRE AT 315 PM CST...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3157 8788 3149 8808 3159 8816 3170 8805
TIME...MOT...LOC 2110Z 232DEG 22KT 3159 8798 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 1:43 PM CST, 45 minutes earlier.

Area forecast discussion, Nov 29, 1:43 PM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
143 PM CST Tue Nov 29 2022

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...

Issued at 1259 PM CST Tue Nov 29 2022

Currently, a surface warm front is draped over coastal AL and
northwest up into MS early this afternoon, with scattered showers
and storms north of the front. Surface observations show dew
points mostly in the mid to upper 60s for our AL and FL coastal
counties, with lower to mid 70s dew points over southeast
Louisiana up into southeast Mississippi. Additionally, the 18Z
sounding from Slidell, LA indicates decent instability present,
with almost 1500 J/kg at the surface and around 1700 J/kg MUCAPE;
although, Slidell is located south of the warm front (as noted by
higher dew points). Looking at the VAD profile from KMOB (just
north of the front), instability is likely still elevated with
MLCAPE around 1500 J/kg and around 1900 J/kg MLCAPE. Shear is
plentiful, with effective shear around 50 knots and SRH around
150-200 m2/s2.

For the next few hours, expecting the main threat area to be
southeast MS and far southwest Alabama as the warm front
progresses north and moisture increases. In fact, our first
tornado warning of the day was issued for Greene County, MS around
130PM. Make sure to have multiple ways to receive warnings this
afternoon and have a safe place to take shelter! /26

&&

.PREV DISCUSSION... /issued 548 AM CST Tue Nov 29 2022/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 533 AM CST Tue Nov 29 2022

Dense fog continues through mid morning across southeastern MS,
southwestern and south-central AL, and the FL panhandle reducing
visibility at times to VLIFR. Expect this fog to lift into mid to
late morning with generally MVFR ceilings prevailing by early
afternoon. This will be short lived as showers and thunderstorms
begin to develop across the area, bringing tempo vis and ceilings
down to the IFR category. Storms this afternoon may be severe in
the vicinity of and west of the I-65 corridor with damaging winds,
large hail, and tornadoes possible. Ahead of a cold front tonight
an additional round of severe storms is likely for the area with
damaging winds and tornadoes the main threat. IFR ceilings will
likely persist through tonight. Winds will be primarily out of the
southeast today around 10kts gusting to 20kts. A wind shift is
expected late in the period by early Wednesday morning in the wake
of the front, likely out of the west to west-northwest at 10kts
gusting to 20kts. MM/25

PREV DISCUSSION... /issued 451 AM CST Tue Nov 29 2022/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday)
Issued at 205 AM CST Tue Nov 29 2022

Very broad upper ridging will shift eastward as a large, potent
upper trough digs over the central U.S. through this afternoon. At
the surface, a warm advection regime begins as a synoptic warm front
lifts northward in response to the aforementioned trough. This will
move through most the area by late morning while a secondary marine
warm front lifts north into the area early this afternoon.

Through the rest of this morning, dense fog will be the main story.
A dense fog advisory remains in effect through mid morning for far
southeastern MS, southwestern/far south-central AL, and the FL
panhandle. Visibilities as low as a quarter mile are expected across
this area. Sea fog will also be likely beginning late this morning,
and will need to be monitored for if some of that can advect onshore
which would require an extension of the current dense fog advisory
in coastal areas.

The secondary marine warm front will lift north across southeastern
MS into southwestern AL late this morning into early afternoon,
ushering in rich low level theta-e values of 340K to 345K. High-
res CAMs are enthused about this boundary serving as the focus for
convection going into this afternoon. Typically under a large
warm advection regime we have some sort of mid-level capping
inversion to help keep showers from maturing, however little to no
capping inversion is expected across the area. The kinematic and
thermodynamic environment remains favorable for severe weather to
occur this afternoon into tonight. Deep layer shear of 40kts to
50kts is supportive of semi-discrete to discrete supercellular
thunderstorms.

Our first round of severe weather this afternoon into early evening
will be associated with the marine warm front mentioned above. Given
the lack of any capping inversion, expect discrete thunderstorms to
begin developing along and to the south of this boundary as a subtle
700mb shortwave traverses the region. Rich low level theta-e will
bolster low level 3km CAPE upwards of 100 to 200j/kg over much of
southeastern MS and southwestern AL. 1,500 to 2,500j/kg of SBCAPE
will manifest, and will be present in an environment with around
40 to 45kts of deep layer shear. SRH is not all that impressive to
start in the low levels, with generally around 150m2/s2 in the
lowest kilometer and the effective inflow layer. Additionally,
storm relative inflow will be around 20 to 25kts supporting small
updrafts in any thunderstorms which will likely take on
supercellular characteristics, a gulf coast favorite known as mini
spinnies. I would expect storms initially to pose a hazard for
damaging winds and perhaps some large hail and a tornado or two
over the area before shear begins increasing late afternoon into
the evening hours ramping up the severe weather threat.

By the evening, hodographs become large and curved as the nocturnal
low level jet intensifies over the area to around 40 to 45kts, this
also helps increase storm relative inflow to near 30kts which
supports wider thunderstorm updrafts and bolsters the threat for
damaging winds, large hail, and tornadoes. Given the increase in low
level winds, SRH ramps up to 300 to 400m2/s2 after sunset while CAPE
diminishes some to the 1,000 to 1,500j/kg range with 3CAPE lower to
100 to 150j/kg. Despite the slightly lower CAPE values, these are
still more than sufficient for severe weather. If storms remain
discrete as the second round comes in late evening into the
overnight, the potential is there for strong tornadoes across
southeastern MS into southwestern AL. This round should congeal into
a squall line as it moves across the area, with the primary threats
evolving into damaging winds and perhaps a few tornadoes along and
southeast of the I-65 corridor.

In addition to the severe weather threat, the flooding rain threat
has ramped up considerably from this time yesterday. The initial
round of thunderstorms this afternoon into evening may feature
training of thunderstorms over portions of southeastern MS into
southwestern AL. This is where a moderate risk for flash flooding
has been introduced for today into Wednesday morning. Repeated
rounds of heavy thunderstorms will yield rainfall totals of 2 to 4
inches, locally higher this afternoon and evening, with an
additional 1 to 2 inches possible with the late evening and
overnight squall line. Rainfall totals of 3 to 6 inches are likely
northwest of the I-65 corridor, with totals dropping off to the
southeast. Widespread flash flooding of low lying and urban areas is
possible across the moderate risk area, with localized flash
flooding possible elsewhere. A flash flood watch remains in effect
through early Wednesday morning for southeastern MS and southwestern
AL.

Once we get the front through the area Wednesday morning, things dry
out as high pressure starts to push into the area. Expect highs to
day to top out in the middle 70's for most locations. Lows tonight
will be in the lower to middle 60's for a majority of the area.
Highs Wednesday will occur in the morning in the upper 60's to lower
70's, with falling temperatures into the middle 50's by the
afternoon hours. MM/25

SHORT TERM...
(Wednesday night through Thursday night)
Issued at 205 AM CST Tue Nov 29 2022

An upper trof over the interior eastern states moves off into the
western Atlantic on Thursday leaving a fairly zonal flow pattern
over the forecast area. A dry surface ridge will have built into
the region then shifts eastward, allowing for light northerly
winds becoming easterly. Dry conditions are expected through the
period. Lows Wednesday night range from the mid 30s well inland to
the lower 40s at the coast. Highs on Thursday range from the mid
50s well inland to the lower 60s closer to the coast. Lows
Thursday night range from 35 to 40 well inland to the mid to upper
40s at the coast. A high risk of rip currents is expected through
most of the period. /29

LONG TERM...
(Friday through Monday)
Issued at 205 AM CST Tue Nov 29 2022

A fairly zonal flow pattern persists over the area through the
weekend as a broad upper ridge remains over the Gulf and an upper
trof progresses across the northern states. A deep surface low
associated with the upper trof brings a cold front across the
Plains and into the southeast states on Saturday, which could
stall just north of the forecast area Saturday night or
potentially over the forecast area. Ahead of the approaching
front, deep layer moisture improves fairly significantly with
precipitable water values reaching 1.5-1.8 inches by Saturday
night. While forcing with the weakening approaching front is
limited, will have slight chance pops over interior areas Saturday
afternoon into Saturday evening but otherwise dry conditions
prevail through the period. /29

MARINE...
Issued at 205 AM CST Tue Nov 29 2022

Moderate to strong onshore flow, along with building seas, will
occur today ahead of the next cold front. Strong offshore flow will
then follow in the wake of the cold front late Wednesday afternoon
into Thursday. Winds will shift east and then southeast by the end
of the week as surface high pressure builds over the region.
Advisory criteria winds will occur in the wake of the cold front
Wednesday into Thursday. MM/25

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      65  74  40  62  44  69  58  77 /  90  40   0   0   0   0   0  10
Pensacola   67  77  44  65  48  69  60  77 /  80  70   0   0   0   0   0  10
Destin      69  78  48  66  51  71  62  77 /  80  80   0   0   0   0   0   0
Evergreen   61  71  35  60  38  67  50  75 /  90  50   0   0   0   0   0  10
Waynesboro  59  68  34  56  37  64  51  73 / 100  10   0   0   0   0  10  20
Camden      59  69  34  56  37  64  50  72 /  90  30   0   0   0   0   0  10
Crestview   64  75  39  62  43  67  52  76 /  80  80   0   0   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Wednesday morning for ALZ051>055-261-262.

     High Rip Current Risk through Wednesday evening for ALZ265-266.

FL...High Rip Current Risk through Wednesday evening for FLZ202-204-
     206.

MS...Flood Watch through Wednesday morning for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:19 AM CSTFlood WatchMOBBaldwin, Choctaw, Clarke, Mobile, Monroe, Washington and 1 more27 hr
Nov 29, 2:45 AM CSTDense Fog AdvisoryMOBBaldwin, Covington, Escambia, Mobile6 hr
Nov 29, 3:13 AM CSTMarine Dense Fog AdvisoryMOB9 hr
Nov 29, 1:47 PM CSTTornado WarningMOBWashington43 min
Nov 29, 3:16 PM CSTSpecial Weather StatementMOBClarke44 min
Nov 29, 3:54 PM CSTSmall Craft AdvisoryMOB44 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.